Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Springfield, MO

March 20, 2004Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 20, 2004, 2:58 PM CST for Oregon County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 2:58 PM CST (20:58 UTC)
Expired
Mar 20, 2004, 3:45 PM CST
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WUUS53 KSGF 202058
SVRSGF
MOC149-202145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 345 PM CST.

* AT 251 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS  
  STORM WAS LOCATED NEAR 2 MILES WEST OF ALTON...OR ABOUT 12 MILES   
  NORTH OF MAMMOTH SPRING...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHERN OREGON COUNTY...INCLUDING THE TOWNS OF ALTON...COUCH AND
  MYRTLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3677 9148 3663 9161 3625 9108 3649 9086

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:59 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Mar 20, 9:59 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 AM CST SAT MAR 20 2004

.DISCUSSION...
MAIN FORECAST CONCERNS IN THE SHORT TERM ARE TEMPERATURES...WITH
CHANCE FOR RAIN/TSTMS THE MAIN CONCERN FOR THE EXTENDED FORECAST
PERIODS.

A SHARP COLD FRONT IS MOVING THROUGH AS ADVERTISED. STORMS ALONG THE
FRONT HAVE BEEN MEAGER THIS FAR WEST...MAINLY DUE TO STRONG CAPPING.
STORMS DEVELOPED EARLIER CLOSER TO A 500MB SHORTWAVE...AND SLIGHTLY
WEAKER CAPPING OVER THE SOUTHEAST QUARTER OF MO. STILL SEEING AN
ENHANCED AREA OF CU AND ISOLATED STORMS RIGHT ALONG THE FRONT OVER
SOUTH CENTRAL MO AND THIS WILL NEED TO BE MONITORED OVER THE VERY
NEAR TERM UNTIL THE FRONT CLEARS SOUTH OF THE AREA.

A STIFF NORTH WIND WITH GUSTS TO AROUND 30 MPH ARE OCCURRING BEHIND
THE FRONT. THIS...COMBINED WITH DEWPOINTS PLUMMETING THIS
AFTERNOON/EVENING....WILL CAUSE A SHORT TERM WILDFIRE
DANGER...ESPECIALLY NORTH OF THE SGF AREA...WITH DRY SFC CONDITIONS
(NO SIGNIFICANT RAIN RECENTLY) AND RH VALUES FALLING INTO THE 20-30
PERCENT RANGE ALREADY THIS AFTERNOON. TEMPERATURES SHOULD START
DROPPING OFF FAIRLY RAPIDLY TOWARD SUNSET AND WINDS WILL DIMINISH
SOMEWHAT AS THE EVENING WEARS ON. HAVE MENTIONED THIS ALREADY IN THE
HWO.

ETA/GFS FAIRLY SIMILAR IN THE SHORT TERM. ARE WILL BE UNDER A NW
MIDLEVEL FLOW REGIME THROUGH MON NIGHT. CANADIAN HIGH WILL DROP
SOUTH INTO THE UPPER MS VALLEY SUN WITH THE BEST COLD AIR PUSH
NORTHEAST OF THE REGION. HOWEVER...COLD AIR ADVECTION STILL FAIRLY
POTENT THROUGH SUNDAY WITH 850MB TEMPERATURES FALLING TO AROUND
MINUS 5 DEG C OVER MY NORTHEAST COUNTIES BY SUN EVENING. HAVE
ADJUSTED TEMPERATURES DOWNWARD A BIT OVER THE LAKE OF THE OZARKS
REGION THROUGH MON. TEMPERATURES WILL FALL TO NEAR OR JUST BELOW
FREEZING OVER MUCH OF THE OZARKS TONIGHT DESPITE NORTH WINDS
CONTINUING TONIGHT. ANOTHER COLD NIGHT IS EXPECTED SUN NIGHT AS THE
SFC HIGH DROPS INTO THE AREA...BUT A NW FLOW SHORTWAVE MAY BE ABLE
TO PRODUCE ENOUGH CLOUDS TO PUT SOMEWHAT OF A DAMPER ON RADIATIONAL
COOLING. STILL HAVE TEMPERATURES WELL BELOW FREEZING BY 12Z MON
MORNING.

WESTERN UPPER RIDGE WILL BEGIN TO FLATTEN OUT TUE AND ALLOW A SERIES
OF SUBTLE/WEAK SHORTWAVES TO MOVE THROUGH THE PLAINS AND MID MS
VALLEY THROUGH THE MID AND LATE WEEK PERIODS. AS SFC HIGH PRESSURE
SLIPS EAST OF THE AREA MON NIGHT...BOTH THE ETA AND GFS BRING GULF
MOISTURE BACK NORTHWARD INTO THE CENTRAL PLAINS. LOW LEVEL MOISTURE
TRANSPORT EVEN BY MON NIGHT IS FAIRLY SIGNIFICANT OVER EASTERN
KS/MO...BUT MOISTURE IS EXPECTED TO REMAIN FAIRLY SHALLOW..SO AM
HOLDING OFF ON RAIN CHANCES ATTM. MORE SIGNIFICANT MOISTURE
ADVECTION OCCURS LATE TUE THROUGH EARLY THU...AND HAVE RAISED POPS
SOMEWHAT FOR THIS TIME PERIOD WITH 45 KT 850MB SSW-SWLY JET...DEEPER
MOISTURE AND WEAK SHORTWAVE MOVING THROUGH THE REGION.

GFS DEVELOPS A MEAN TROUGH ALONG THE WEST COAST BY LATE THU AND
UPPER FLOW BACK TO THE SW OVER THE CENTRAL U.S.. MOISTURE ADVECTION
KICKS IN ONCE AGAIN AS STRONG LOW MOVES THROUGH THE CENTRAL AND
NORTHERN PLAINS. HAVE ADDED ONLY SLIGHT POPS FOR FRIDAY GIVEN THE
FAIR AMOUNT OF UNCERTAINTY WITH SUCH SUBTLE MIDLEVEL SHORTWAVES.
OVERALL...PATTERN DEFINITELY BECOMING MORE SPRING LIKE AS THE WEEK
PROGRESSES.

DSA

&&

.AVIATION...
FRONTAL PASSAGE HAD MADE IT THROUGH THE SGF AND JLN TERMINALS BY
19Z.  EXPECT GRADUAL CLEARING ACROSS THE AREA THROUGH 03Z.  GUSTY
NORTH WINDS BEHIND THE COLD FRONT WILL GRADUALLY DIMINISH THIS
EVENING AS THE GRADIENT BEGINS TO RELAX WITH THE APPROACH OF THE
SURFACE HIGH.  ONCE CLOUDS CLEAR...EXPECT VFR CONDITIONS THROUGH THE
REMAINDER OF THE PERIOD.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.
Hazardous weather outlook, Mar 20, 1:02 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CST SAT MAR 20 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
102 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

A COLD FRONT MOVING THROUGH EXTREME SOUTHERN MISSOURI EARLY THIS
AFTERNOON WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP IN AREAS OF
SOUTH CENTRAL MISSOURI...MAINLY SOUTH OF A LINE FROM GAINESVILLE TO
BUNKER. ISOLATED STORMS WILL BE CAPABLE BE CAPABLE OF ONE INCH HAIL
AND FREQUENT LIGHTNING. THE FRONT WILL MOVE SOUTH OF THE REGION BY 3
PM.

BEHIND THE FRONT...NORTH TO NORTHWEST WINDS GUSTING TO 30 MPH WILL
BE POSSIBLE. THE GUSTY WINDS COMBINED WITH MUCH DRYER AIR BEHIND THE
FRONT WILL POSE A SHORT TERM HEIGHTENED RISK OF WILDFIRES IF OUTDOOR
BURNING IS NOT PROPERLY CONTAINED. USE CAUTION IF YOU HAVE ONGOING
OUTDOOR BURNING PROJECTS...OR IF BURNING IS PLANNED. THE AREAS AT
GREATEST RISK WILL BE IN SOUTHEAST KANSAS AND CENTRAL MISSOURI WHERE
HUMIDITY VALUES HAVE OR ARE EXPECTED TO FALL BELOW 30 PERCENT TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

INCREASING LOW LEVEL MOISTURE COUPLED WITH WEST TO EAST MOVING UPPER
LEVEL DISTURBANCES WILL BRING AN INCREASED CHANCE OF THUNDERSTORMS
LATE TUESDAY NIGHT THROUGH EARLY THURSDAY....AND THEN AGAIN LATE ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION
WILL NOT BE NEEDED THROUGH TONIGHT.

DSA

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.